Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 6, 1997, 11:11 AM EDT for Wayne County, Pennsylvania; Delaware County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 1997, 11:11 AM EDT (15:11 UTC)
- Expired
- May 6, 1997, 12:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Delaware County, NY, Wayne County, PA
The radar
The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 9:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 061511 RRA SVRBGM NYC025-PAC127-061615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1111 AM EDT TUE MAY 6 1997 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL NEW YORK ...DELAWARE COUNTY IN NORTHEAST PENNSYLVANIA ...WAYNE COUNTY DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS MOVING INTO WESTERN DELAWARE COUNTY IN NEW YORK AND WESTERN WAYNE COUNTY IN PENNSYLVANIA. THE STORMS WILL REACH WALTON AND WAYMART BY 1125 AM...DOWNSVILLE AND HONESDALE BY 1140 AM...DELHI AND HAWLEY BY 1145 AM...AND MARGRETVILLE BY NOON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. JSW/SK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:00 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 6, 9:00 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 900 AM EDT TUE MAY 6 1997 VSBL SAT PIX SHOW SC ALREADY FORMING FROM THE MOHAWK VLY S INTO THE SUSQ RGN ATTM. 12Z ALB RAOB DEPICTED SOME MOIST PRESENT NEAR 850 MB...AND THIS SHUD BE MORE THAN SUFFICIENT TO DVLP PLENTY MORE SC WITH COLD TEMPS UPSTAIRS (ABT -28C AT 500 MB). ALSO...A COUPLE OF MORE RIPPLES OF ENERGY SHUD ROTATE THRU THE FA THIS AFTN IN CYCLONIC FLOW JUDGING FROM LATEST WATER VAPOR LOOP. P/SNY STILL SEEMS OK FOR THE ERN HALF OF THE SRN TIER AS STG MAY SUN AND LRG SCALE DVM SHUD COUNTERACT CU FORMATION TO SOME XTENT. FOR THE CNTRL SRN TIER...WENT MORE OPTIMISTICALLY WITH REGARDS TO SKY COVER. BUF SNDG DEPICTED A SHALLOWER MOIST LYR BETWEEN 850 AND 750 MB...WHICH SHUD BE MIXED OUT MORE EASILY. ALSO...MESO-ETA AND RUC OUTPUT BOTH INDICATE THAT SLGT LL WAA TAKES PLACE ACRS WRN SXNS OF THE CWA DURG THE AFTN. PREVIOUSLY ADVERTISED MAX TEMPS LOOK PRETTY GOOD. ZNS OUT SHORTLY. .BGM...NONE. JUREWICZ
In the hours before
Special weather statement, May 6, 9:07 AM EDT, 2 hours 4 minutes before
NYZ056-045-044-057-046-055-062-PAZ038-044-047-048-039-040-043-061900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 907 AM EDT TUE MAY 06 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 300 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... TIOGA NY... SULLIVAN NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM EDT. KUHL
Special weather statement, May 6, 9:09 AM EDT, 2 hours 2 minutes before
NYZ056-045-044-057-046-055-062-PAZ038-044-047-048-039-040-043-061900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 907 AM EDT TUE MAY 06 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 300 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... TIOGA NY... SULLIVAN NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM EDT. KUHL
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 10:16 AM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 59 min |
| May 6, 11:28 AM EDT | Severe Thunderstorm Warning | BGM | Pike | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1997Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.